Texas, 2017Flash Flooding and Damaging Winds in Texas, August 22, 2017
August 22, 2017 · NWS LUB · 8 events in 4 counties and zones
Numerous slow-moving thunderstorms erupted this afternoon in the southern Texas Panhandle along a weak cold front, before spreading south through the South Plains and Rolling Plains throughout the evening. Some of these storms redeveloped over the same areas, most notably in central Swisher County where Tulia and the nearby Middle Tule Creek experienced flash flooding from over four inches of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous slow-moving thunderstorms erupted this afternoon in the southern Texas Panhandle along a weak cold front, before spreading south through the South Plains and Rolling Plains throughout the evening. Some of these storms redeveloped over the same areas, most notably in central Swisher County where Tulia and the nearby Middle Tule Creek experienced flash flooding from over four inches of rain in less than one hour. In Hockley County, a favorable merger of outflow boundaries supported a rotating thunderstorm that produced a swath of damaging winds and flash flooding. In addition to damaging several power poles and a Texas Tech University West Texas Mesonet, this storm produced incredible rainfall rates measured as great as 0.69 inches in 5 minutes, or 8.28 inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 22, 11:13 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 22, 11:13 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1213 PM CDT Tue Aug 22 2017
.AVIATION...
VFR conditions are expected at least through 03Z. A chance for Low
end MVFR to IFR cigs exists for all terminals after 03Z through at
least 12Z tomorrow morning. It is uncertain if low clouds and even
reduced vis will develop as model guidance differs with forecasted
conditions. For now the mention of low clouds and vis will be left
out of the TAFs. Showers and thunderstorms will be possible at all
terminals starting after 19Z this afternoon. While confidence in
precipitation occurring is high the coverage and location is
uncertain. Rain will be kept out of the TAFs and will be amended
as needed. Any shower or thunderstorm that moves over a terminal
will have the potential to lower flight categories.
&&
.PREV DISCUSSION... /issued 326 AM CDT Tue Aug 22 2017/
DISCUSSION...
As of 230 AM, satellite imagery showed the cold crossing central
Kansas with a reinforcing surge behind it just entering northern
Kansas. A large area of convection extended along the main frontal
boundary from eastern Kansas across to northwestern Indiana. Some
convection was attempting to backbuild into central Kansas. There is
fairly good model consensus on an 18Z entrance of the front to
our northern zones, though the GFS is, perhaps, a few hours
slower. This would delay the onset of convection. Speaking of
which, convection is expected to break out along the front as it
slowly moves southward this afternoon and evening. The combination
of diurnal heating, CAPE around 1500 J/kg and bulk shear values
reaching 30 KT should allow at least a few storms to become
strong, possibly marginally severe. Borderline severe hail will be
possible, but more likely will be damaging winds or wet
microbursts, as PWATs are around 1.5". Heavy rainfall from some
storms could lead to localized flooding.
With a ridge to our west, we'll have favorable northwest flow
tomorrow, so where the front ends up will be important. The Euro and
GFS keep the boundary in/near our forecast area through most of
Wednesday, which will enhance rain chances. The NAM pushes it
further south, which would dry us out faster. Went with the 2 model
consensus and kept chance PoPs in for Wednesday attm. However, with
less favorable flow on Thursday, lowered PoPs to slight chance for
much of the area.
A shortwave brings rain chances back into the picture for Friday and
Saturday, maybe. TC Harvey is forecast attm to possibly make
landfall on Friday somewhere between northern Mexico and Corpus
Christi. Depending on the strength and landfall location/timing, we
could end up with subsidence that reduces our rain chances. With
about four days to go, much can change as tropical systems are
finicky beasts. We'll be eyeing this one closely.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
51/99/99
Hazardous weather outlook, Aug 22, 2:19 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Tue Aug 22 2017
TXZ021>044-230830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Tue Aug 22 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Thunderstorms are expected to form along a cold front this
afternoon and evening. Some of these storms have the potential to
become strong to severe with marginally severe hail and damaging
downburst winds. Locally heavy rainfall is also expected with
these storms which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An unsettled pattern with the chance of thunderstorms will
persist through the period. Locally heavy rainfall could lead to
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Event by event
4 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.
Heavy Rain, Swisher
- When
- August 22, 2:30 PM CST to 4:30 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
Backbuilding thunderstorms produced 3.45 inches of rain as measured by a Texas Tech University West Texas Mesonet located near Tulia. Radar estimated just over four inches of rain a short distance north of this mesonet.
Thunderstorm Wind, Swisher
- When
- August 22, 4:05 PM CST
- Where
- Swisher County, 1.84 mi ENE of Tulia
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.540, -101.740
Measured by a Texas Tech University West Texas mesonet near Tulia.
Flash Flood, Swisher
- When
- August 22, 4:15 PM CST to 6:00 PM CST
- Where
- Swisher County, 7.76 mi WSW of Tulia Arpt to 3.02 mi W of Tulia Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.516, -101.910
Law enforcement in Tulia reported water flowing across streets and lawns in Tulia. The underpass at the junction of State Highway 86 and 87 was closed through the night from water up to five feet deep. Just east of Tulia, the Middle Tule Creek rose out of its banks and partially flooded State Highway 86.
Heavy Rain, Hockley
- When
- August 22, 5:30 PM CST to 5:55 PM CST
- Where
- Hockley County, 4 mi S of Levelland
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
A slow-moving, rotating thunderstorm produced incredible rainfall rates up to 0.69 inches in just five minutes (8.28 inches per hour) as measured by a Texas Tech University West Texas Mesonet.
Thunderstorm Wind, Hockley
- When
- August 22, 5:45 PM CST
- Where
- Hockley County, 1.21 mi SSW of Levelland Muni Arpt to 4 mi S of Levelland Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $42,000
- Reported by
- Utility Company
- Coordinates
- 33.533, -102.375
A series of downbursts damaged 19 utility poles along US Highway 385 and FM Road 1585 in southeast Hockley County. These winds inflicted minor damage to a mesonet belonging to the Texas Tech University West Texas Mesonet.
Thunderstorm Wind, Lubbock
- When
- August 22, 6:00 PM CST
- Where
- Lubbock County, 1.73 mi W of Lubbock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 33.580, -101.880
An outdoor metal canopy was damaged from high winds during the passage of a gust front.
Flash Flood, Hockley
- When
- August 22, 6:14 PM CST to 6:45 PM CST
- Where
- Hockley County, 4.67 mi W of Lockettville to 2.21 mi SW of Ropesville McNabb Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.390, -102.400
Law enforcement reported water and mud overflowing sections of roads in southeast Hockley County. The flash flooding forced the closure of FM Road 1585, FM Road 168 and County Road 41 for a few hours. One section of FM Road 1585 had water up to the headlights of a car. Travel was still impeded the following day until mud could be plowed free from the road.
Thunderstorm Wind, Lynn
- When
- August 22, 6:27 PM CST to 6:34 PM CST
- Where
- Lynn County, 2.07 mi N of Tahoka
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.210, -101.780
Measured by a Texas Tech University West Texas mesonet near Tahoka at 1828 CST. Severe gusts of 58 mph and 59 mph were also measured at 1827 CST and 1834 CST, respectively.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in New Jersey, August 22 to 23, 201752 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713492, 709519, 709520, 711899, 709525, 709521, 709522, 709523.